Kansas, 2004

Flash Flood in Kansas, June 5 to 6, 2004

June 5 to 6, 2004 · NWS TOP · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 5, 7:42 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 5, 7:42 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CDT SAT JUN 5 2004

.DISCUSSION...

HAVE UPDATED THE FORECAST TO LOWER POPS FOR THE REST OF TONIGHT.

THE CONVECTIVE COMPLEX THAT MOVED SLOWLY ACROSS THE FORECAST AREA
DURING THE DAY TODAY PREVENTED THE ATMOSPHERE FROM BECOMING VERY
UNSTABLE. THUNDERSTORMS THAT DEVELOP THIS EVENING FORMED ALONG THE
THERMAL RIDGE ACROSS CENTRAL KS WHERE TEMPS WERE IN THE 90S. THEY
THEN PROPAGATED SOUTH ALONG THAT INSTABILITY AXIS.

DO NOT THINK ADDITIONAL DEVELOPMENT IS VERY LIKELY FOR THE REST OF
TONIGHT. WATER VAPOR IMAGERY DOES NOT SHOW ANY SIGNIFICANT SHORTWAVE
UP STREAM. ADDITIONALLY CONVECTION THAT FORMED ALONG THE TROUGH
AXIS/FRONT OVER CENTRAL NEB HAS DIMINISHED WITH THE LOSS OF DAY TIME
HEATING. 00Z SURFACE ANALYSIS DOES NOT SHOW MUCH OF A SURFACE RIDGE
ACROSS THE DAKOTAS AND WESTERN NEB EITHER. SO... FORCING AT THE
SURFACE LOOKS MINIMAL AND THERE DOSE NOT APPEAR TO BE MUCH SYNOPTIC
FORCING AVAILABLE FOR THE REST OF TONIGHT. WITH THIS BEING
SAID...DID HANG ONTO LOW CHANCE POPS TONIGHT GIVEN NORTHWEST FLOW
AND THE RUC HINTING AT SOME CONVECTION AS THE WEAK RIDGE MOVES IN.
DID NOT DO MUCH WITH TEMPS. DEWPOINTS ARE STILL IN THE LOWER 60S AND
CURRENT FORECAST LOW LOOKS REASONABLE. AM CONCERNED ABOUT SKIES
CLEARING OUT WITH WINDS BECOMING LIGHT OR EVEN CALM. WITH RECENT
RAINS...PATCHY FOG MAY DEVELOP AFTER MIDNIGHT TONIGHT. WILL NEED TO
MONITOR CLOUD TRENDS THIS EVENING. IF IT LOOKS LIKE IT WILL BE
CLEAR...SOME AREAS MAY SEE DENSE FOG AROUND SUNRISE.

WOLTERS

&&

.PREVIOUS DISCUSSION...

RAIN CHANCES TONIGHT THROUGH SUNDAY ARE THE MAIN FORECAST CHALLENGES.

THE LATEST ANALYSES SHOW A SURFACE FRONT MOVING SOUTHEAST TOWARD THE
CWA ALONG WITH AN ATTENDING UPPER TROUGH. CONVECTION SHOULD DEVELOP
ALONG THIS BOUNDARY THIS AFTERNOON AND MOVE SOUTHEAST ACROSS THE CWA
TONIGHT. WILL KEEP LINGERING POPS IN THE SOUTHEAST CORNER SUNDAY
MORNING WITH THE WHOLE CWA DRY AFTER 15Z SUNDAY DUE TO UPPER SHORT
WAVE RIDGING AND ITS ASSOCIATED SUBSIDENCE. DRY WEATHER CONTINUES
THROUGH THURSDAY UNDER UPPER RIDGING...THEN A SLIGHT CHANCE FOR
THUNDERSTORMS ACROSS THE FAR NORTH THURSDAY AND OVER ALL THE CWA
THURSDAY NIGHT AND FRIDAY AS STRONG WEST COAST SYSTEM APPROACHES
FROM THE WEST. THE SOUTHEAST THREE QUARTERS OF THE CWA WILL CONTINUE
WITH POPS FRIDAY NIGHT BEFORE WHOLE CWA TURNS DRY NEXT SATURDAY.

REGARDING TEMPERATURES...HIGHS SUNDAY SHOULD BE IN THE LOWER TO MID
80S. UPPER RIDGING SHOULD DOMINATE THE NEIGHBORHOOD AND RESULT IN
HIGHS IN THE UPPER 80S TO LOWER 90S MONDAY THROUGH THURSDAY.
INCREASED CLOUD COVER ASSOCIATED WITH THE CHANCE FOR PRECIPITATION
END OF NEXT WEEK SHOULD ALLOW FOR SOME COOLING FRIDAY AND SATURDAY
WITH HIGHS IN THE LOWER TO MIDDLE 80S.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 5, 7:15 PM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
815 PM CDT SAT JUN 5 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-061000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
815 PM CDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE TONIGHT.

PATCHY FOG MAY DEVELOP AFTER MIDNIGHT. ISOLATED LOCATIONS MAY SEE
SOME DENSE FOG DURING THE EARLY MORNING HOURS. REDUCED VISIBILITIES
BELOW A MILE ARE POSSIBLE IN ISOLATED SPOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE AGAIN POSSIBLE NEAR THE KANSAS AND NEBRASKA STATE
LINE THURSDAY...THEN ACROSS ALL OF NORTH CENTRAL...NORTHEAST AND EAST
CENTRAL KANSAS THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

WOLTERS

The radar

The Topeka radar (KTWX), 123 km away, was scanning. The volume nearest the first event began at 05:50 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ottawa

When
June 5, 11:52 PM CST to June 6, 12:30 AM CST
Where
Ottawa County, 2 mi N of Minneapolis
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Water was reported running 6 to 8 inches deep over roads north of Minneapolis.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403850.